# SDR 2008FA0000560

- Difficulty date: August 8, 2008
- Submitted: August 22, 2008
- Operation: General aviation
- Aircraft: N9927V
- Make and model: Cessna R172K
- Aircraft serial: R1722354
- System (JASC): 3222 · Nose/Tail Landing Gear Strut/Axle
- Part: Valve
- Part number: S18271
- Condition: Damaged
- Location: Nose Strut
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

A NEW VALVE WAS ORDERED AND INSTALLED TO CURE A SUSPECTED LEAK IN THE VALVE CORE.  THE NEW VALVE ARRIVED WITH A BRIGHT APPEARANCE, EITHER CHROME OR NICKEL PLATED.  WITH THE NEW VALVE INSTALLED, THE STRUT LEAK WORSENED.  AN EXTERNAL INSP REVEALED THAT THE COSMETIC PLATING WAS FLAKING FROM THE HEX FLATS.  THE VALVE WAS REMOVED AND IT WAS FOUND THAT THE PLATING WAS ALSO FLAKING IN THE THREAD-AREA, AND THIS RESULTED IN A LEAK AROUND THE VALVE.  THIS VALVE EMPLOYS A NPT THREAD (1/4 INCH PIPE THREAD) AND THE THREADS FORM THE SEAL WHEN INSTALLED.  THE REMAINING PLATING WAS EASILY SCRAPED FROM THE THREADS WITH A PICK AND THE VALVE WAS REINSTALLED WITHOUT FURTHER DIFFICULTY.  SUBMITTER ADMITS THAT THE PLATING RESULTS IN AN ATTRACTIVE PART, HOWEVER THE MFG MAY WISH TO STOP PLATING THE THREADED AREA.  (K)
